HYPERSEXUALITY WITH DONEPEZIL (ARICEPT, GENERICS)
Disorders of impulse control such as hypersexuality, gambling addiction or compulsive shopping are known adverse effects of dopaminergic drugs to treat PARKINSON's disease such as pramipexole (SIFROL, generics; a-t 2004; 35: 36 and 2005; 36: 84) and have also been observed with atypical neuroleptics, particularly aripiprazole (ABILIFY, generics; a-t 2014; 45: 32 and 2016; 47: 68). French doctors are now reporting hypersexuality in a 71-year-old man taking the cholinesterase inhibitor donepezil (ARICEPT, generics) to treat ALZHEIMER's disease: a few days after the start of treatment the wife complained of unusual, frequent and inappropriate libido. The man's behaviour normalised following discontinuation of the anti-dementia drug (1, 2).
Hypersexuality in patients receiving donezepil has been reported multiple times in the literature: patients, some of whom are over 80 years old and the majority of whom are female, have developed an increase in libido, obsessive sexual thoughts and/or compulsory masturbation all experienced as debilitating. The symptoms started within a few years after taking the drugs - in one report (3) even after an increase in the cholinesterase inhibitor from 5 mg to 10 mg daily - and disappeared quickly after discontinuation (3-5). In two of those affected, sexual behavioural disorders occurred again when a further treatment attempt with donepezil was made (3, 5). One patient has subsequently been treated with a low dose of galantamine (REMINYL, generics; 8 mg/day) without the adverse effect occurring, but discontinued use of the drug because she experienced a loss of appetite (3).
Two further reports of donepezil-induced hypersexuality were recorded in the French spontaneous recording system in spring 2017. In both cases the symptoms stopped following discontinuation of the drug and recurred when the drug was taken again (1). The WHO database documents 27 reports of increased libido and nine each for hypersexuality and inappropriate sexual behaviour linked to the anti-dementia drug (6).
As far as we are aware, no corresponding reports have been published for the other two cholinesterase inhibitors, galantamine and rivastigmine (EXELON, generics). The WHO database does, however, include seven reports of an increase in libido and four of hypersexuality for rivastigmine (6). However, both anti-dementia drugs appear to be used less frequently than donepezil.
The mechanism of donepezil-induced sexual behavioural disorders is not clear. A direct stimulation of sexual desire by acetylcholine and an increase in dopamine excretion in certain regions of the brain caused by the cholinesterase inhibitors are being discussed (1). The Summaries of Product Characteristics (SPCs) for the three anti-dementia drugs do not currently mention this adverse effect.
|1||TRIQUET, L. et al.: Fundam. Clin. Pharmacol. 2017; 31 (Suppl. 1): 58 (abstract PS1 - 033)|
|2||Rev. Precrire 2017; 37: 830|
|3||SEGREC, N. et al.: Psychogeriatrics 2016; 16: 70-2|
|4||CHEMALI, Z.: Prim. Psychiatry as at 1 July 2003|
|5||LO COCO, D. et al.: J. Clin Psychopharmacol. 2010; 30: 221-2|
|6||WHO: VigiAccess, accessed Dec 2017; http://www.vigiaccess.org|
© arznei-telegramm, Dec. 2017, protected by copyright laws.
Diese Publikation ist urheberrechtlich geschützt. Vervielfältigung sowie Einspeicherung und Verarbeitung in elektronischen Systemen ist nur mit Genehmigung des arznei-telegramm® gestattet.